Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 137, NWS Tallahassee, FL

July 21, 2018Franklin County, Gulf County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2018, 2:12 PM EDT for Franklin County, Gulf County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 2:12 PM EDT (18:12 UTC)
Expired
Jul 21, 2018, 2:45 PM EDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, FL, Gulf County, FL

The radar

The Tallahassee radar (KTLH), 83 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1280 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

780 
WUUS52 KTAE 211812
SVRTAE
FLC037-045-211845-
/O.NEW.KTAE.SV.W.0137.180721T1812Z-180721T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
212 PM EDT SAT JUL 21 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Gulf County in the Panhandle of Florida...
  Central Franklin County in Big Bend of Florida...

* Until 245 PM EDT.

* At 211 PM EDT, a severe thunderstorm was located near Eastpoint,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Carrabelle, Eastpoint, Franklin, Carrabelle Beach, Buck Siding,
  Royal Bluff, High Bluff, St George Island St Pk, Creels, Beverly,
  Hays Place and Green Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2987 8504 2993 8484 2978 8458 2964 8484
TIME...MOT...LOC 1811Z 315DEG 19KT 2981 8485 

HAIL...<.75IN
WIND...60MPH
 
$$

11-NGUYEN
1 follow-up statement
296 
WWUS52 KTAE 211826
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
226 PM EDT SAT JUL 21 2018

FLC045-211836-
/O.CAN.KTAE.SV.W.0137.000000T0000Z-180721T1845Z/
Gulf FL-
226 PM EDT SAT JUL 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GULF COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2979 8497 2983 8467 2978 8458 2964 8484
TIME...MOT...LOC 1826Z 315DEG 19KT 2975 8478 

$$

FLC037-211845-
/O.CON.KTAE.SV.W.0137.000000T0000Z-180721T1845Z/
Franklin FL-
226 PM EDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CENTRAL FRANKLIN COUNTY...

At 226 PM EDT, a severe thunderstorm was located near Eastpoint,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eastpoint, Franklin, St George Island St Pk, Royal Bluff and Green
Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2979 8497 2983 8467 2978 8458 2964 8484
TIME...MOT...LOC 1826Z 315DEG 19KT 2975 8478 

HAIL...<.75IN
WIND...60MPH
 
$$

11-NGUYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:49 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 21, 9:49 AM EDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
949 AM EDT Sat Jul 21 2018

.NEAR TERM [Through Today]...

Two MCSs, one to our north in GA and one to our northwest in AL
are steadily moving south-southwest toward our area at a fast
forward speed of around 35-40 kts. The GA MCS is poised to reach
our northern line of counties in about an hour. The environment
over our area as these storms approach is extremely unstable, with
80 degree dewpoints seen as far north as Enterprise, AL this
morning and SPC mesoanalysis showing 6000 J/kg SBCAPE along the FL
Panhandle. The 12Z sounding from BMX this morning sampled some of
the shear that will be moving in with these MCSs and showed 27 kts
0-1km shear and 39 kts 0-6 km shear. It is highly unusual for
this time of year to have such high shear this far south and when
coupled with the extreme instability there is potential for severe
weather. SPC has highlighted the majority of our area in a slight
risk for today. The main threats will be damaging straight-line
winds and large hail, but an isolated tornado cannot be ruled out.

&&

.PREV DISCUSSION [535 AM EDT]...

.SHORT TERM [Tonight Through Monday]...

In the upper levels a trough centered over the Midwest will deepen
into the Southeast this weekend. At the surface a low over the Ohio
River Valley will drift southward over the weekend bringing another
cold front into the region tonight and into Sunday. A weak low or
boundary will remain over the region on Monday. With abundant
moisture (PW values around 2 inches)POPs will be high through
Monday.

Severe storms are possible Saturday night through Sunday night with
the main threat being damaging straight-line winds. A MCS is
possible tonight as deep layer shear increases to 35 to 45 knots
this evening. Conditions will also be favorable for severe on Sunday
and Sunday night with deep layer shear around 35 to 45 knots and
CAPE at 4000 to 5000 J/KG. SPC has a marginal risk over the region
on Saturday night with a slight risk over SE Alabama and SW Georgia.
SPC has a marginal risk for the region on Sunday with a slight risk
for parts of the Florida Big Bend and South Central Georgia.

Highs will be in the low to mid 90s on Sunday and near 90 on Monday.
Lows will be in the low to mid 70s.

.LONG TERM [Monday Night Through Saturday]...

In the upper levels a trough will be over the Southeast. At the
surface a weak low will remain over the Southeast through Tuesday.
The rest of the week southerly flow will dominate with high pressure
to the east over the Atlantic. The wet pattern will continue next
week and POPs will be high (50 to 70 percent through Thursday).
Highs will be in the low 90s or near 90. Lows will be in the low to
mid 70s.

.AVIATION...

[Through 12z Sunday] Some patchy fog and low ceilings are possible
early this morning, particularly around VLD, with VFR conditions
returning a couple of hours after sunrise. However, scattered
thunderstorms are expected during the day into the evening with some
storms possibly becoming severe. Outside of storms and the brief
early morning fog or low ceilings, VFR conditions are expected.

.MARINE...

Moderate westerly winds will increase tonight and even more on
Sunday morning. Winds will be 15 to 20 knots on Saturday night and
20 to 25 knots on Sunday. A Small Craft Advisory is likely for
Sunday as winds are expected to exceed 20 knots.

.FIRE WEATHER...

Red flag conditions will not occur over the next several with
moisture expected to remain high across the area.

.HYDROLOGY...

The wet pattern continues through this weekend and next week. 1 to
1.5 inches of rain is predicted through Monday night. Locally higher
amounts are likely. The heavier downpours may result in ponding of
water on roadways and flooding of low-lying areas. Most local rivers
are steady or slowly rising at this time. Most local rivers remain
below action stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   94  76  93  73  91 /  50  30  60  50  60
Panama City   91  79  90  77  91 /  40  20  40  40  40
Dothan        93  75  93  73  90 /  70  40  50  30  50
Albany        93  75  92  73  90 /  70  50  50  30  60
Valdosta      93  74  92  73  91 /  50  40  60  30  60
Cross City    91  76  90  74  90 /  30  30  60  50  50
Apalachicola  90  80  90  77  90 /  40  10  40  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Nguyen
SHORT TERM...McD
LONG TERM...McD
AVIATION...DVD
MARINE...McD
FIRE WEATHER...DVD
HYDROLOGY...McD

In the hours before

Local storm report, Jul 21, 12:18 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1218 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     5 SW DOLES              31.66N 83.95W
07/21/2018                   WORTH              GA   BROADCAST MEDIA

            MEDIA REPORT OF TREES DOWN ON CAMP OSBORN
            ROAD.

&&

PC
Local storm report, Jul 21, 1:10 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
110 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     THOMASVILLE             30.91N 83.88W
07/21/2018  M56 MPH          THOMAS             GA   AWOS

            AWOS STATION TVI, THOMASVILLE.

&&

PC
Local storm report, Jul 21, 1:31 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
131 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     TSTM WND DMG     ARLINGTON               31.44N 84.73W
07/21/2018                   CALHOUN            GA   PUBLIC

            REPORTS OF TREES DOWN ON HOMES AND NUMEROUS
            POWER LINES DOWN.

&&

RH
Local storm report, Jul 21, 1:36 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
136 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     TSTM WND DMG     1 N COLQUITT            31.18N 84.74W
07/21/2018                   MILLER             GA   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES REPORTED DOWN
            ACROSS MILLER COUNTY.

&&

RH
Local storm report, Jul 21, 1:48 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
148 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     TSTM WND DMG     ELMODEL WMA             31.35N 84.48W
07/21/2018                   BAKER              GA   911 CALL CENTER

            TREES AND POWER LINES REPORTED DOWN ACROSS
            BAKER COUNTY.

&&

RH
Local storm report, Jul 21, 2:07 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
207 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     TSTM WND DMG     2 SSE NEWTON            31.29N 84.33W
07/21/2018                   MITCHELL           GA   911 CALL CENTER

            TREE DOWN ON POWER LINES ON S TURKEY RD.

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:10 PM EDTSevere Thunderstorm WarningTAEGadsden50 min
Jul 21, 12:48 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Gulf, Leon, Liberty, Wakulla42 min
Jul 21, 12:54 PM EDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon, Madison, Wakulla51 min
Jul 21, 1:02 PM EDTTornado WarningTAEGadsden, Leon28 min
Jul 21, 1:14 PM EDTSpecial Marine WarningTAE91 min
Jul 21, 1:40 PM EDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon, Madison, Taylor, Wakulla65 min
Jul 21, 1:43 PM EDTSpecial Marine WarningTAE62 min
Jul 21, 2:35 PM EDTSpecial Marine WarningTAE115 min
Jul 21, 2:39 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor66 min
Jul 21, 3:43 PM EDTSpecial Weather StatementTAEDixie47 min
Jul 21, 4:13 PM EDTSmall Craft AdvisoryTAE36 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.